I was diagnosed with HIV about 18 months ago and have been taking Isentress and Truvada with good results (undetectable for almost a year). The problem has been increasingly severe problems with fatigue, stamina, and depression. I've been a steady gym-goer for over 25 years, but lately I seldom have the energy to get through a workout. Additionally I battle increasingly severe bouts of depression of several day's duration alternating with bursts of nearly normal mood. I've tried several therapists and antidepressant medication with no real benefit. We've looked at hormonal levels but so far nothing is abnormal. I know there was one published study of temporary worsening of existing depression with Isentress but are there any data on newly emerging symptoms in a cases such as mine? Things are getting worse with time, not better.
I'm glad to hear you are getting good results with your antiretrovirals, although the depression and fatigue are obviously a problem. There is one 2008 study that noted an increase in depressive symptoms among four individuals starting raltegravir (Isentress), but no reports after that. Truvada appears to have a more significant potential for depressive symptoms (between 4% and 9% in various studies) as well as fatigue (>10%). Determining the exact causes of a depressive disorder are notoriously difficult, but factors besides medication could include hormone levels (such as testosterone) and a prior history of depression. It is noteworthy that your symptoms are transient. Speak with your physician about your concerns and the cost/benefit of adjusting your medications. I endorse seeing a mental health professional, but remember that antidepressants can take 4-6 weeks before any effect is noticed. I hope you find relief soon.